According to the CDC, there are currently 1.1 million people in the United States above the age of 12 who have HIV infection. Additionally, 36.7 million people worldwide live with HIV and AIDS, with anywhere from 30% to 60% developing a form of neuropathy.
HIV-induced peripheral neuropathy causes damage to nerves within the peripheral nervous system. Symptoms include pain or abnormal sensations, typically in the feet or hands, along with other parts of the body. Additionally, common symptoms include numbness or tingling.
December 1 marks World AIDS Day. It aims to raise awareness about the disease. In this article, we will explore the symptoms, causes, and treatments of HIV-induced peripheral neuropathy.
Firstly, damaged nerve fibers can lead to a loss of sensation or weakness in the arms, legs, hands and feet. Secondly, the virus infects the nerve cells leading to cell death. This often results in damage to the long myelinated fibers followed by smaller unmyelinated fibers. As cell bodies remain unaffected, neurons continue to produce pain transmitters that remain intact.
HIV-induced peripheral neuropathy, aka “antiretroviral toxic neuropathy,” makes up about 2% of those inflicted with peripheral neuropathy in general. Antiretroviral toxic neuropathy is caused by the toxic effects of highly active antiretroviral therapy (HAART) on the peripheral nervous system.
Antiretroviral toxic neuropathy comes with several symptoms that include numbness and tingling in the hands, feet, legs, or arms, shooting pains through any of these areas, as well as an overall weakness. Patients have described a sensation of pins and needles in the limbs, burning or lancinating pain, itching, sensitivity to touch, muscular atrophy, swelling or inflammation.
- Numbness or tingling in hands and/or feet
- Sharp shooting pain, numbness, or burning in legs and/or feet
- Muscle weakness in one or both extremities
- Loss of balance and coordination, particularly when walking up stairs or turning corners
- Weakening of handgrip strength
These symptoms often come and go to varying degrees. They may be constant at times but are typically episodic—coming on suddenly, lasting for a few minutes or hours, then subsiding.
Several treatments have been explored over the years to help those who suffer from HIV-induced peripheral neuropathy. Treatments range from anti-seizure drugs to chemotherapy agents. Anti-seizure medications, antidepressants, or analgesics, including opiate drugs, can all be used to treat neuropathic pain caused by HIV polyneuropathy.
The best treatment is usually symptomatic relief provided by medications that have analgesic, anticonvulsant, antidepressant, and/or antiarrhythmic properties.
We will soon recruit participants for a clinical study to treat HIV-associated distal sensory polyneuropathy in patients with HIV.
HIV-induced peripheral neuropathy is one of the most common forms of peripheral neuropathy associated with human immunodeficiency virus, often resulting in pain or numbness in the feet or hands. There are many potential factors causing this form of neuropathy, including chronic immune stimulation from the HIV infection itself, metabolic abnormalities caused by a deranged metabolism stemming from HIV infection, medication side effects such as antiretrovirals and traditional drugs used for treating HIV known as antiretroviral therapies.
WinSanTor is a clinical-stage biotechnology company focused on the discovery and development of treatments for peripheral neuropathies. We believe in creating a solution that works and brings relief to millions that are struggling with this disease. Learn more about our company, our drug and subscribe to our newsletter.